Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 3, 2012, 6:20 PM CDT for Cook County, Illinois. It was in force for 43 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 6:20 PM CDT (23:20 UTC)
- Expired
- May 3, 2012, 7:03 PM CDT
- In force
- 43 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cook County, IL
The radar
The Chicago radar (KLOT), 52 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:23 PM CDT | HAIL 0.25 | Des Plaines, IL | TOUHY AND RIVER RD |
| May 3, 6:28 PM CDT | HAIL 0.5 | Niles, IL | DIME SIZED HAIL - MILWAUKEE AVE AND TOUHY AVE |
| May 3, 6:35 PM CDT | HAIL 1.25 | Niles, IL | HAIL RANGING FROM DIME SIZED TO HALF DOLLAR SIZED. HEAVY RAIN RESULTING IN STANDING WATER 3 INCHES DEEP IN PARKING LOT |
| May 3, 6:37 PM CDT | HAIL 1 | Niles, IL | |
| May 3, 6:40 PM CDT | HAIL 0.88 | Evanston, IL | |
| May 3, 6:40 PM CDT | HAIL 1.25 | Morton Grove, IL | HAIL FROM PENNY TO HALF DOLLAR SIZED - GROSS POINT AND OAKTON - NEAR NILES WEST H.S. |
| May 3, 6:43 PM CDT | HAIL 0.25 | Skokie, IL | |
| May 3, 6:52 PM CDT | HAIL 1.25 | Evanston, IL | |
| May 3, 7:10 PM CDT | HAIL 1 | Park Ridge, IL | 0.69 INCHES RAINFALL |
| May 3, 7:13 PM CDT | HAIL 0.25 | Des Plaines, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 1:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
749
WUUS53 KLOT 032320
SVRLOT
ILC031-040015-
/O.NEW.KLOT.SV.W.0008.120503T2320Z-120504T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
620 PM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS...
* UNTIL 715 PM CDT
* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR OHARE AIRPORT...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSEMONT...SCHILLER PARK AND DES PLAINES AROUND 625 PM CDT.
PARK RIDGE...NORRIDGE AND HARWOOD HEIGHTS AROUND 630 PM CDT.
NILES...MORTON GROVE AND GLENVIEW AROUND 635 PM CDT.
SKOKIE AND NORTHFIELD AROUND 640 PM CDT.
WILMETTE HARBOR...WILMETTE...KENILWORTH AND WINNETKA AROUND 645 PM
CDT. THIS WILL ALSO IMPACT INTERSTATE 90.
LAT...LON 4211 8772 4208 8767 4197 8764 4197 8763
4194 8763 4191 8789 4194 8792 4199 8792
4199 8797 4204 8801 4213 8773
TIME...MOT...LOC 2320Z 254DEG 22KT 4199 8791
WIND...HAIL 60MPH 1.25IN
$$
IZZI3 follow-up statements
423
WWUS53 KLOT 032334
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
634 PM CDT THU MAY 3 2012
ILC031-040015-
/O.CON.KLOT.SV.W.0008.000000T0000Z-120504T0015Z/
COOK IL-
634 PM CDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN COOK
COUNTY UNTIL 715 PM CDT...
AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NILES...OR NEAR PARK RIDGE MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SKOKIE AND NORTHFIELD AROUND 640 PM CDT.
WILMETTE HARBOR...WILMETTE...KENILWORTH AND WINNETKA AROUND 645 PM
CDT.
EVANSTON...ROGERS PARK AND MONTROSE HARBOR AROUND 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4211 8772 4208 8767 4197 8764 4197 8763
4194 8763 4193 8784 4196 8789 4202 8791
4207 8791 4213 8773
TIME...MOT...LOC 2334Z 254DEG 22KT 4201 8780
WIND...HAIL 60MPH 1.25IN
$$
IZZI952
WWUS53 KLOT 032347
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 PM CDT THU MAY 3 2012
ILC031-040015-
/O.CON.KLOT.SV.W.0008.000000T0000Z-120504T0015Z/
COOK IL-
647 PM CDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COOK COUNTY UNTIL 715 PM CDT...
AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SKOKIE...MOVING EAST AT 25 MPH.
IN ADDITION...HALF DOLLAR SIZE HAIL HAS BEEN REPORTED WITH THIS
STORM IN NILES AND MORTON GROVE.
THIS SEVERE THUNDERSTORM WILL AFFECT EVANSTON AND ROGERS PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE
A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4195 8778 4198 8784 4203 8787 4207 8785
4213 8773 4211 8772 4208 8767 4197 8764
4197 8763 4194 8763
TIME...MOT...LOC 2346Z 254DEG 22KT 4203 8770
WIND...HAIL 60MPH 1.50IN
$$
IZZI137
WWUS53 KLOT 040003
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
703 PM CDT THU MAY 3 2012
ILC031-040012-
/O.CAN.KLOT.SV.W.0008.000000T0000Z-120504T0015Z/
COOK IL-
703 PM CDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COOK COUNTY HAS
BEEN CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OVER THE
LAKE...HOWEVER NEW THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER
NORTHWESTERN COOK AND NORTHERN DUPAGE COUNTIES. IF THESE STORMS
INTENSIFY THEN AN ADDITIONAL SEVERE THUNDERSTORM WARNING MAY BE
ISSUED FOR THIS AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 4195 8778 4198 8784 4203 8787 4207 8785
4213 8773 4211 8772 4208 8767 4197 8764
4197 8763 4194 8763
TIME...MOT...LOC 0002Z 254DEG 22KT 4206 8757
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:50 PM CDT, 30 minutes earlier.
Area forecast discussion, May 3, 5:50 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT THU MAY 3 2012
.MESOSCALE DISCUSSION...
550 PM CDT
ISOLATED CONVECTIVE CELLS HAVE DEVELOPED FROM NEAR PEORIA
NORTHEAST TO LA SALLE COUNTY...ALONG WITH SOME ECHOES OVER
CHICAGO. THIS DEVELOPMENT ALIGNS WELL WITH LOW-LEVEL SPEED AND
MOISTURE CONVERGENCE. ALONG THIS RIBBON...A LOCALIZED POOL OF 67
TO 70 TDS EXIST...AND AN ASSOCIATED UNCAPPED MLCAPE AXIS OF 3000
TO 4000 J/KG PER MODIFIED RUC SOUNDINGS IN THE SOUTHWEST AND
CENTRAL FORECAST AREA. AMDAR SOUNDINGS TOWARD CHICAGO DO STILL
SHOW A MINOR CAP IN PLACE WHEN LIFTING FROM THE SURFACE...ALTHOUGH
PLENTY OF CAPE ABOVE IT. A MAXIMA OF PRESSURE FALLS OF 3 TO 6 MB
PER 3 HOURS WAS ANALYZED ACROSS THE ILLINOIS RIVER VALLEY AREA OF
CENTRAL IL...POSSIBLY ASSOCIATED WITH A WEAK RIPPLE TRACKING
NORTHEAST ALONG THE SURFACE BOUNDARY.
IF THE ANALYSIS OF CAPE/CIN IS CORRECT...THE CONVECTION SHOULD
FURTHER ENHANCE TO THE NORTHEAST WITH THE CONVERGENCE IN SUCH A
RICH POOL OF UNCAPPED INSTABILITY. FURTHER NORTH AND NORTHEAST
TOWARD CHICAGO...CUMULUS CONGESTUS IS TRYING TO DEVELOP AS
WELL...AND COULD SEE THINGS FILL IN BETWEEN THE ONGOING ECHOES.
THE HRRR AND RAP HAVE BEEN FORECASTING THIS ALL AFTERNOON...THOUGH
THEY HAVE ALREADY BEEN TOO ROBUST. DEEP LAYER SHEAR OF 30 TO 40 KT
WILL BE ENOUGH TO SUPPORT ORGANIZED UPDRAFTS AND OVERALL MORE
PERSISTENT STORMS THAN WHAT WE HAVE SEEN LOCALLY SO FAR. IF STORMS
DO GET DEVELOPING...THEY SHOULD BE ABLE TO FESTER AND CONTINUE NEW
GROWTH OFF OF OUTFLOWS DUE TO SUCH HIGH INSTABILITY. GIVEN THE
INSTABILITY WITH THE SHEAR...THERE CERTAINLY WILL BE PLENTY FOR
HAIL AND WIND POTENTIAL IF ANY STORMS PERSIST AWHILE. THE LOW-
LEVEL WIND FIELD HAS VEERED QUITE A BIT FROM AN HOUR OR TWO AGO IN
THE SOUTHWEST FORECAST AREA. LOW LCLS...SUFFICIENT LOW-LEVEL
CAPE...AND THE PRESENCE OF MULTIPLE BOUNDARIES PER SATELLITE
ANALYSIS MAY OFFSET THIS THOUGH AND CONTINUE TO PROVIDE SOME
TORNADO POTENTIAL. THIS IS ESPECIALLY TRUE IN AND AROUND THE
TORNADO WATCH AREA...WHERE 15 TO 20 KT 0-1KM SHEAR IS PRESENT.
MTF
&&
.DISCUSSION...
315 PM CDT
TONIGHT...
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE ONGOING
OVERNIGHT AND IT IS DIFFICULT TO ADD ANY SPECIFICS THIS AFTERNOON
AS TO WHEN THE HEAVIEST OF ACTIVITY WILL POP AND MOVE ACROSS...AS
GUIDANCE HAS BEEN STRUGGLING TO LATCH ONTO A SOLID SOLUTION. THE
HRRR AND RAP HAVE BEEN PRETTY CONSISTENT FROM RUN TO RUN IN
DEVELOPING CONVECTION ACROSS THE NORTHERN BORDER THIS AFTERNOON
AND EVENING...BUT AS THE MODELS HAVE BEEN UNDER PERFORMING THE LAST
FEW DAYS...NOT GOING TO COMPLETELY BITE OFF ON ANY ONE SOLUTION
HAPPENING THIS EVENING...LEADING TO A LOW CONFIDENCE OVERNIGHT
FORECAST. DO BELIEVE THAT THE ONGOING ACTIVITY FROM MKE TO ROUGHLY
MSN WILL TRY TO WORK SOUTH WHILE MOVING EAST...BUT WILL DEFER TO
SPECIFICS THAT FALL WITHIN THE MESO AFD ABOVE. FRONT WILL SLOWLY
BE SAGGING SOUTH ACROSS SOUTHERN WISCONSIN AND WORK INTO ILLINOIS
THROUGH THE OVERNIGHT HOURS. ACTIVITY WILL THEN BE ON THE WANE
AS WE GET CLOSER TO THE MORNING.
THE STRONG WARM AIR ADVECTION THAT SHOT TEMPERATURES INTO THE 80S
TODAY WILL SHIFT SOUTH. WITH THE FRONT DROPPING THROUGH AND ACROSS
CHICAGO...WINDS WILL FLIP AROUND TO THE NORTHEAST AND PULL A
COOLER MARINE AIRMASS ACROSS MUCH OF THE COASTLINE. MODELS CONTINUE
TO SLOW THIS TREND SLIGHTLY OVER PREVIOUS RUNS...BUT DOES CONTINUE TO
KEEP IT DRAPED ACROSS THE AREA. FORECAST SOUNDINGS AND RAW
NUMERICAL GUIDANCE HIGHLIGHTS GOOD INSTABILITY TO PERSIST SOUTH AND
WEST OF THIS FEATURE...THOUGH THE BEST INSTABILITY WILL BE WEST
ACROSS IOWA...AND OVERALL EFFECTIVE SHEAR WILL IS SUGGESTED TO BE AT
OR BELOW 30 KT INTO THE PEAK OF THE AFTERNOON. SPC HAS MOST OF THE
CWA IN A SLIGHT RISK FOR SEVERE STORMS TOMORROW...BUT IT DOES FOLLOW
THE OVERALL LOCATION OF THE FRONT...FAVORING AREAS WITH THE BEST
INSTABILITY. WITH NO REAL FORCING WIGGLING THROUGH THE FLOW
TOMORROW...THE OVERALL THREAT DOES NOT APPEAR TO BE HIGH...BUT
CANNOT RULE OUT THE POSSIBILITY OF SOME UNORGANIZED CELLS DEVELOPING
WITH MARGINAL SEVERE HAIL AND WIND GUSTS.
DID MAKE BIGGER CHANGES TO THE DAYTIME HIGHS ACROSS LAKE AND COOK
COUNTIES. WITH THE FRONT SAGGING SOUTH OF MOST THE METRO INTO THE
EARLY AFTERNOON...SHOULD SEE TEMPS HIT THEIR PEAK IN THE EARLY
AFTERNOON AND THEN FALL. STILL SOME CONSIDERABLE DIFFERENCES BETWEEN
THE MAV AND THE MET THIS AFTERNOON...WITH A 10+ DEGREE DIFFERENCE
BETWEEN THE TWO. THE THOUGHT IS THAT WITH THE FRONT TO THE
SOUTH...MOST COASTAL AREAS /INCLUDING THE CHICAGO METRO/ WILL SEE
HIGHS PEAKING IN THE UPPER 60S TO AROUND 70 BEFORE FALLING INTO THE
AFTERNOON...THOUGH IF MORE RAIN FALLS OVERNIGHT AND KEEPS CLOUDS
IN...MID 60S COULD BE PUSHING IT.
BY THE WEEKEND...UPPER LEVEL RIDGING ACROSS THE FOUR CORNERS REGION
WILL BEGIN TO SHIFT EAST AND OVERHEAD...BUT CONTINUED DISPARITY
BETWEEN LONG RANGE GUIDANCE IS LEADING TO FURTHER LOW END CONFIDENCE
ON PRECIP CHANCES INTO THE NEXT WEEK. TRENDS ARE INDICATING A
WEAK SHORTWAVE ROLLING ACROSS THE RIDGE LATE SUNDAY AND INTO
MONDAY WILL BRING THE NEXT BEST CHANCE FOR SHOWERS. AS THE RIDGE
SLIDES EAST AND A TROUGH MOVES THROUGH...WILL GENERALLY FALL BACK
INTO A COOLER NORTHWESTERLY FLOW REGIME KEEPING DAYTIME HIGHS
CLOSE TO SEASONAL WITH OFF AND ON CHANCES THROUGH THE WEEK.
SHEA
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 22Z...
* CONVECTIVE CHANCES THIS AFTERNOON/EVENING/OVERNIGHT.
* GUSTY SOUTHWEST WINDS THIS AFTERNOON AND EVENING...BECOMING
NORTHEAST FRIDAY.
BMD/KB
//DISCUSSION...UPDATED 20Z...
OVERHAUL TO THE FORECAST THIS AFTERNOON. PREVIOUS CU FIELD THAT
WAS LOOKING SOMEWHAT HEALTHY A COUPLE HOURS AGO HAS DISSIPATED
WITH UPPER LEVEL WAVE OUTRUNNING SURFACE INSTABILITY AND HAVE
DECIDED TO REMOVE MENTION OF THUNDER IN TAFS. WHILE CONFIDENCE IS
NO LONGER HIGH ENOUGH TO CARRY IN TAFS...CHANCES ARE NOT ZERO FOR
THUNDER AND THERE ARE STILL LINGERING CONCERNS. FIRSTLY...AS COLD
POOL CONTINUES TO DEVELOP FROM THUNDERSTORM ACTIVITY OVER SOUTHERN
WISCONSIN...SOME MODEL GUIDANCE SUGGESTS THIS MAY PUSH SOUTH AND
BE FOCUS FOR ADDITIONAL DEVELOPMENT. THUS FAR HOWEVER...THIS HAS
NOT OCCURRED WITH BRISK SOUTHERLY FLOW IMPEDING SOUTHWARD
DEVELOPMENT. SECONDLY...MODEL GUIDANCE SUGGESTS THAT A
THUNDERSTORM COMPLEX MAY DEVELOP TO OUR WEST OVERNIGHT...
HOWEVER...HAVE NO BETTER CONFIDENCE THAN WHAT WE WERE CARRYING IN
THE PROB30 AND HAVE HAD TO REMOVE WITH LATEST AMD. AGAIN...WILL
HAVE TO MONITOR TRENDS CLOSELY...BUT CHANCES SEEM TOO LOW AT THIS
TIME TO CARRY IN FORECAST.
PREVIOUS DISCUSSION...UPDATED 18Z...
MAIN CONCERN WITH THE AFTERNOON TAFS WILL BE DEALING WITH
CONVECTIVE CHANCES THIS AFTERNOON...AND AGAIN THIS EVENING INTO
THE OVERNIGHT HOURS. THIS AFTERNOON... INSTABILITY CONTINUES TO
GROW ACROSS THE REGION BUT THUS FAR REMAINS WELL CAPPED ACROSS
NORTHERN ILLINOIS. MODEL GUIDANCE CONTINUES TO DEVELOP SPURIOUS
PRECIP ACROSS THE AREA...HOWEVER 16Z AND 17Z AMDAR SOUNDING OUT OF
ORD STILL SHOW A FAIRLY STOUT CAP IN PLACE AND TCU FIELD TO THE
WEST WEAKENED AS IT MOVED ACROSS NORTHERN ILLINOIS. CUMULUS FIELD
CONTINUES TO FLUCTUATE TO THE WEST AND WOULD EXPECT EVENTUALLY TO
BE ABLE TO BREAK THROUGH THE CAP...THOUGH NO DISTINCT MECHANISM IS
EVIDENT TO HONE IN ON SPECIFIC TIMING. SHOULD ANYTHING DEVELOP
EARLIER IN THE AFTERNOON...EXPECT COVERAGE TO BE SOMEWHAT ISOLATED
OR WIDELY SCATTERED. THIS EVENING...A MODEST LOW LEVEL JET ALIGNS
FROM SOUTHWESTERN MISSOURI INTO SOUTHERN IOWA AND IS EXPECTED
ALLOW CONVECTIVE ACTIVITY TO EXPAND IN COVERAGE. THUNDERSTORMS ARE
EXPECTED TO TRAIN TO THE ENE ALONG REMNANT OUTFLOW/BAROCLINIC ZONE
AS IT SINKS SOUTH ACROSS THE REGION. IN THE EARLY MORNING HOURS
FRIDAY...EXPECT WINDS TO DIMINISH IN THE FRONTAL TROUGH AND WITH
HIGH DEWPOINTS IN PLACE...COULD SEE VSBY DROP WITH BR/FOG. LATER
IN THE MORNING...EXPECT NORTHEASTERLY WINDS TO SINK SOUTH ACROSS
THE AREA. BMD
//ORD AND MDW CONFIDENCE...UPDATED 22Z...
* LOW CONFIDENCE ON THUNDERSTORMS THIS AFTERNOON AND EVENING.
* MEDIUM TO HIGH CONFIDENCE ON WIND TRENDS.
BMD/KB
//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...
FRIDAY NIGHT THROUGH TUESDAY...GENERALLY PREVAILING VFR BUT WITH
PERIODIC CHANCES FOR SHRA/TSRA. BEST CHANCES FOR TSRA APPEAR TO BE
FRIDAY INTO THE WEEKEND.
WEDNESDAY...CHANCE SHRA. OTRW...VFR.
KREIN
&&
.MARINE...
223 PM CDT
BROAD LOW PRESSURE WILL EVOLVE EAST ACROSS THE CENTRAL PORTION OF
LAKE MICHIGAN TONIGHT. IN ASSOCIATION WITH THIS FEATURE...CLUSTERS
OF THUNDERSTORMS WILL TRAVERSE ACROSS THE SOUTHERN TWO-THIRDS OF THE
LAKE...SOME OF THESE POTENTIALLY PRODUCING GUSTY WINDS IN EXCESS OF
35 KTS. GUSTY SOUTHWEST WINDS WILL CONTINUE INTO EARLY THIS EVENING
FROM CHICAGO EASTWARD ACROSS NEARSHORE AREAS...POTENTIALLY
CONTINUING INTO SMALL CRAFT ADVISORY CRITERIA THROUGH 8 OR 9 PM.
THE LOW WILL STEER A COLD FRONT SLOWLY SOUTHWARD ACROSS THE LAKE
TONIGHT INTO FRIDAY MORNING. THIS WILL REACH THE SOUTHERN PORTION OF
THE LAKE BY MIDDAY FRIDAY. NORTHEAST WINDS WILL TURN EAST THIS
WEEKEND AS LOW PRESSURE EVOLVES EASTWARD FROM THE CENTRAL
PLAINS...REACHING THE SOUTHERN GREAT LAKES TO MIDDLE OHIO VALLEY BY
SOMETIME EARLY NEXT WEEK.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 10 PM THURSDAY.
SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 7 PM THURSDAY.
&&Hazardous weather outlook, May 3, 4:50 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 450 PM CDT THU MAY 3 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 042200- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 450 PM CDT THU MAY 3 2012 /550 PM EDT THU MAY 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME MAY PRODUCE: HAIL TO THE SIZE OF QUARTERS WIND GUSTS IN EXCESS OF 60 MPH HEAVY RAINFALL...WITH LOCALIZED FLOODING ISOLATED TORNADOES CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH A THREAT OF DAMAGING WIND AND HAIL. SOME OF THESE STORMS MAY BE SEVERE AND THE THREAT FOR AN ISOLATED TORNADO SOUTH AND WEST OF A MENDOTA TO MORRIS TO PAXTON LINE CANNOT BE RULED OUT. THESE STORMS MAY LINGER INTO THE OVERNIGHT HOURS. DISCUSSION: THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS NORTH CENTRAL AND NORTHEASTERN ILLINOIS THIS EVENING AS WARM AND HUMID AIR INTERACTS WITH SURFACE FEATURES FROM STORMS AND A FRONT MOVING SOUTH ACROSS WISCONSIN. CHANCES FOR THUNDERSTORM ACTIVITY ARE LIKELY TO INCREASE INTO THE EVENING HOURS AS THIS BOUNDARY SLOWLY SAGS SOUTH. FARTHER SOUTH AND WEST...INTO WEST CENTRAL ILLINOIS IS THE THREAT FOR TORNADOES AS HIGH INSTABILITY AND BACKING WIND FIELDS SUPPORT THE POTENTIAL FOR ROTATING UPDRAFTS. IN ADDITION TO THESE THREATS OVERNIGHT ARE THE POTENTIAL FOR ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD LEAVE TO POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS FRIDAY...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-042200- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 450 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR BOTH THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH THIS EVENING. POTENTIAL EXISTS FOR THUNDERSTORMS TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH MONDAY...WITH SOME OF THE THUNDERSTORMS ON THURSDAY POSSIBLY BECOMING SEVERE AND PRODUCING LARGE HAIL AND WIND GUSTS OVER 50 KNOTS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-042200- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 450 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TODAY ACROSS THE NORTH HALF OF LAKE MICHIGAN AND POTENTIAL EXISTS FOR THUNDERSTORMS AGAIN TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT. AREAS OF FOG ARE LIKELY ACROSS CENTRAL AND NORTHERN LAKE MICHIGAN TODAY...WITH SOME PATCHY AREAS OF DENSE FOG REDUCING VISIBILITIES BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH TUESDAY. SOME OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH LARGE HAIL AND WIND GUSTS OVER 50 KNOTS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO SHEA
In the hours before
Local storm report, May 3, 6:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
607 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL PLAINFIELD 41.62N 88.20W
05/03/2012 M0.75 INCH WILL IL NWS EMPLOYEE
DIME SIZED HAIL MEASURED
&&
SSHEASpecial weather statement, May 3, 6:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
612 PM CDT THU MAY 3 2012
ILZ013-014-032345-
COOK IL-DUPAGE IL-
612 PM CDT THU MAY 3 2012
AT 609 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR WOOD DALE...MOVING EAST AT 25
MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...OHARE AIRPORT...FRANKLIN PARK...AND DES
PLAINES AROUND 620 PM...ROSEMONT...SCHILLER PARK...AND RIVER GROVE
AROUND 625 PM...PARK RIDGE AND NORRIDGE AROUND 630 PM.
THIS STORM WILL PASS VERY NEAR OHARE INTERNATIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4211 8772 4208 8767 4206 8766 4203 8766
4201 8765 4197 8764 4197 8763 4192 8762
4185 8806 4202 8813 4213 8774
TIME...MOT...LOC 2312Z 254DEG 22KT 4197 8796
IZZIThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:25 AM CDT | Small Craft Advisory | LOT | 12 hr | |
| May 3, 6:12 PM CDT | Special Weather Statement | LOT | Cook | 33 min |
| May 3, 6:16 PM CDT | Special Marine Warning | LOT | 119 min | |
| May 3, 6:33 PM CDT | Special Weather Statement | LOT | LaSalle | 27 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.